Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Tucson, AZ

August 7, 2008Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 2:19 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 2:19 PM MST (21:19 UTC)
Expired
Aug 7, 2008, 4:15 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 072119
FFWTWC
AZC019-023-072315-
/O.NEW.KTWC.FF.W.0055.080807T2119Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM THUNDERSTORMS NEAR GREEN VALLEY AND 
  SAHUARITA AS WELL AS THE SANTA RITA MOUNTAINS. MOVEMENT WAS TO
  THE NORTHWEST AT ABOUT 6 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  XAVIER MISSION...MADERA CANYON.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. 
THIS IS A DANGEROUS STORM. XCESSIVE RUNOFF FROM HEAVY RAINFALL WILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES.

LAT...LON 3199 11120 3198 11064 3181 11049 3157 11046
      3152 11096 3173 11117

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 072145
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST THU AUG 7 2008

AZC019-023-072315-
/O.CON.KTWC.FF.W.0055.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
245 PM MST THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL ACROSS PORTIONS OF SOUTHEASTERN PIMA COUNTY AND 
NORTHEASTERN SANTA CRUZ COUNTIES. MOVEMENT OF THESE STORMS WAS TO 
THE NORTHWEST AT 5 MPH. RADAR RAINFALL ESTIMATES EXCEEDED 2 INCHES 
IN THE VICINITY OF GREEN VALLEY...SAHUARITA...AS WELL AS JUST EAST 
OF MADERA CANYON IN THE SANTA RITA MOUNTAINS.

A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 3 PM MST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3199 11120 3198 11064 3181 11049 3157 11046
       3152 11096 3173 11117

$$
000 
WGUS75 KTWC 072318
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST THU AUG 7 2008

AZC019-023-072326-
/O.EXP.KTWC.FF.W.0055.000000T0000Z-080807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
418 PM MST THU AUG 7 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE BULK OF SHOWERS AND THUNDERSTORMS HAVE MOVED WEST OF THE 
WARNED AREA. THUS THE FLASH FLOOD WARNING PREVIOUSLY IN EFFECT FOR 
SOUTHEASTERN PIMA AND NORTHEAST SANTA CRUZ COUNTIES WAS ALLOWED TO 
EXPIRE AT 415 PM MST.

LAT...LON 3199 11120 3198 11064 3181 11049 3157 11046
      3152 11096 3173 11117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 7 2008

.SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER
THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT
WEEK.

&&

.DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW
LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED
THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR
THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA
COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON
AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL
AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING
THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT
MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH
SEVERE AND FLASH FLOOD POTENTIAL.

IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS
STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT
AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE
WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG
THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH
A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND
INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU AUG 7 2008

AZZ019-029>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS
CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE
THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH
ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR
LINES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND
COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY
AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN
DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10
PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING
WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO
AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL
BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME
RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING
AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND
WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH
FROM THE GULF OF CALIFORNIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK
CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 7, 1:37 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     10 E TUCSON             32.24N 110.77W
08/06/2008                   PIMA               AZ   NWS EMPLOYEE

            2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
            DIAMETER

&&

JMEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:24 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 6, 5:30 PM MSTAreal Flood AdvisoryTWCPima31 min
Aug 6, 5:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz58 min
Aug 6, 5:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 6, 6:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 7, 11:48 AM MSTFlash Flood WarningTWCCochise117 min
Aug 7, 2:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Aug 7, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 7, 3:01 PM MSTSevere Thunderstorm WarningTWCPima89 min
Aug 7, 3:05 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 3:41 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 3:46 PM MSTFlash Flood WarningTWCCochise119 min
Aug 7, 4:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 4:23 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 7, 4:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal21 min
Aug 7, 4:56 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.